Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 28, NWS Corpus Christi, TX

April 29, 2017Bee County, Goliad County, Texas

NWS Corpus Christi, TX issued this severe thunderstorm warning at Apr 29, 2017, 10:21 PM CDT for Bee County, Goliad County, Texas. It was in force for 44 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 29, 2017, 10:21 PM CDT (03:21 UTC)
Expired
Apr 29, 2017, 11:05 PM CDT
In force
44 min
Issued by
NWS Corpus Christi, TX
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Bee County, TX, Goliad County, TX

The radar

The Corpus Christi radar (KCRP), 98 km from the middle of the area, began a volume at 03:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 29, 10:22 PM CDTHAIL 1Pawnee, TXSOCIAL MEDIA REPORT OF QUARTER SIZE HAIL IN PAWNEE.
Apr 29, 10:42 PM CDTHAIL 1.252 Wnw Normanna, TXMPING REPORT FROM NORMANNA OF HALF-DOLLAR SIZED HAIL.
Apr 29, 10:45 PM CDTHAIL 1.25Pettus, TXVIDEO SUBMITTED OF PREDOMINANTLY QUARTER SIZE HAIL FALLING WITH A FEW LARGER HAIL STONES AT TIMES
Apr 29, 10:46 PM CDTHAIL 1.75Tuleta, TXGOLFBALL SIZE HAIL REPORTED IN TULETA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 3.4 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2017-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4355 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2017-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4355 J/kg
Mixed-layer CIN
-249 J/kg
Mixed-layer LCL
1127 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

770 
WUUS54 KCRP 300321
SVRCRP
TXC025-175-300415-
/O.NEW.KCRP.SV.W.0028.170430T0321Z-170430T0415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Corpus Christi TX
1021 PM CDT SAT APR 29 2017

The National Weather Service in Corpus Christi has issued a

* Severe Thunderstorm Warning for...
  West central Goliad County in south central Texas...
  Northwestern Bee County in south central Texas...

* Until 1115 PM CDT

* At 1020 PM CDT, a severe thunderstorm was located over Pawnee, or
  14 miles northeast of Three Rivers, moving east at 30 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Mineral, Normanna, Pettus, Pawnee, Tulsita and Tuleta. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2848 9763 2847 9797 2866 9809 2872 9792
      2867 9782 2868 9779 2867 9778 2875 9767
TIME...MOT...LOC 0320Z 265DEG 28KT 2863 9802 

HAIL...1.75IN
WIND...60MPH
 
$$

Wagner
2 follow-up statements
537 
WWUS54 KCRP 300347
SVSCRP

Severe Weather Statement
National Weather Service Corpus Christi TX
1047 PM CDT SAT APR 29 2017

TXC025-175-300415-
/O.CON.KCRP.SV.W.0028.000000T0000Z-170430T0415Z/
Goliad TX-Bee TX-
1047 PM CDT SAT APR 29 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR WEST CENTRAL GOLIAD AND NORTH CENTRAL BEE COUNTIES...

At 1046 PM CDT, a severe thunderstorm was located over Tulsita, or 12
miles south of Kenedy, moving east at 30 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Normanna, Pettus, Tulsita and Tuleta. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 2847 9787 2869 9785 2867 9782 2868 9779
      2867 9778 2875 9767 2848 9763
TIME...MOT...LOC 0346Z 265DEG 28KT 2865 9778 

TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH
 
$$

Heavener
300 
WWUS54 KCRP 300405
SVSCRP

Severe Weather Statement
National Weather Service Corpus Christi TX
1105 PM CDT SAT APR 29 2017

TXC025-175-300414-
/O.CAN.KCRP.SV.W.0028.000000T0000Z-170430T0415Z/
Goliad TX-Bee TX-
1105 PM CDT SAT APR 29 2017

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL GOLIAD AND NORTH
CENTRAL BEE COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.

LAT...LON 2847 9787 2869 9785 2867 9782 2868 9779
      2867 9778 2875 9767 2848 9763
TIME...MOT...LOC 0403Z 265DEG 28KT 2866 9761 

$$

Wagner

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 9:51 PM CDT, 30 minutes earlier.

Area forecast discussion, Apr 29, 9:51 PM CDT, 30 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Corpus Christi TX
951 PM CDT Sat Apr 29 2017

.DISCUSSION...

Several hazards ongoing at this time due to cold front, and
possibility of strong to perhaps severe convection exists as well.

As of now, cold front is progressing through the western parts of
the Brush Country. A surge of strong winds is occurring behind
this front. Northerly winds sustained around 30 mph with higher
gusts have been reported. As a result, a wind advisory was issued
for the western four counties, and may need to be expanded here in
a few hours.

Convection has been held at bay most of the evening due to the
cap. However, within the last hour or so, storms have developed
along the front across the far northern fringes of the area and
southwest over Zapata county. Storms may continue to fire along
the front, with the best chances across the northern and northeast
parts of the area. These locations will have a risk of severe
storms with the main threats being large hail and damaging winds.
Will continue to monitor and see how trends evolve further to the
southwest and far south convection develops along line of storms
northwest of CRP.

Marine headlines look to be in good shape with SCAs prior to and
behind the front. Will keep the high risk of rip currents in
effect until midnight for now.

Additional updates will likely be needed over the next several
hours.

&&

.PREVIOUS DISCUSSION... /Issued 717 PM CDT Sat Apr 29 2017/

DISCUSSION...

Updated for 00z aviation.

AVIATION...

Gusty winds will continue ahead of the front at ALI/CRP/VCT. The
front will move through the region later this evening with
northerly winds increasing behind the front. There may be a quick
surge after the front where winds gust between 30 and 35 knots.
Chances for showers and storms will be most likely at VCT, where
latest hi-res guidance continues to indicate line of convection
will move through around 06z. Confidence is too low to mention at
CRP, but will monitor trends. A few hours of MVFR ceilings may
occur prior to the front, but expect VFR conditions shortly after
fropa. Clearing skies will continue to clear on Sunday, with
northerly winds around 15 knots, gusting between 20 and 25 knots
at times. Winds will subside towards the tail end of the
forecast.

PREVIOUS DISCUSSION... /Issued 406 PM CDT Sat Apr 29 2017/

SHORT TERM (Tonight through Sunday night)...

Strong upper disturbance entering TX from the west/northwest with
dynamic tropopause descending to near 500mb near ELP (GFS
deterministic/SPoRT Airmass RGB.) This upper system is predicted
to lift across NRN TX/SRN Plains during the period, with the
corresponding cold front moving across the CWA overnight then
offshore after 06z Sunday (GFS/NAM deterministic.) NAM
deterministic predict 4000-5000 J/KG CAPEs over the ERN CWA in
advance of the front, yet CIN values are predicted to increase
early tonight. Any surface-based convection will likely occur
only along the front which is expected to move across the CWA
generally 03-08z Sunday (generally consistent with deterministic
NSSL WRF/Texas Tech WRF/NAM simulated reflectively.) Any
convection that develop will likely become strong. After FROPA,
breezy conditions are expected over the CWA overnight with maximum
SREF probabilities of 25kt sfc wind around 20 percent and NAM
deterministic predict 20-30kt 925mb wind along with 0-1km lapse
rates near to less than dry adiabatic. Not confident enough to
issue a Wind Advisory for tonight for the period after FROPA. Much
drier atmospheric conditions expected Sunday/Sunday night. Cooler
Sunday night with lows in the 50s over much of the CWA.

MARINE/COASTAL...SCA conditions will persist overnight. Onshore
flow will subside 03-06z Sunday in advance of the front, yet seas
will remain high over the Coastal Waters. Strong offshore flow
expeced after FROPA early Sunday. Rip current risk upgraded to
High until 05z Sunday given current/expected swell height/period
magnitudes and strong onshore flow. Water level below CFW at Bob
Hall pier and expected to rise overnight yet not confident that
level will reach the critical threshold before strong offshore
flow develops. Thus, will not issue a CFW.

LONG TERM (Monday through Saturday)...

A weak to moderate southerly flow on Monday will result in mush
warmer temperatures (back into the 90s for a lot of the area), but
dewpoints will remain low. By Monday evening, high pressure building
east and low pressure deepening to the northwest will shift winds to
a more onshore direction resulting in a quick increase in dewpoints
overnight. Temperatures continue to climb Tuesday and Wednesday as
mid levels warm on southerly flow.

Our next cold front is in the forecast mid-week. Some timing
differences do exist between models at this time, but a general
Wednesday night time frame is expected. Potential for strong
thunderstorms (mainly NE) will be dependent on the strength of the
cap and timing of front. Current GFS run has a relatively strong cap
around 850-800 mb up through about 00z, then some mid level cooling
erodes the cap right around surface frontal passage time. Will
likely be plenty of CAPS to work with, so will have to keep an eye
on this.

Latter half of the week will see cooler/drier conditions once again.
Highs back into the lower 80s for Thursday with lows in the 50s.
Slightly warmer by Friday, but just around seasonal normals.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    65  82  57  85  67  /  30  10   0   0  10
Victoria          61  78  53  84  63  /  60  10   0   0   0
Laredo            62  83  57  92  66  /  10  10   0   0   0
Alice             64  84  54  89  64  /  20  10   0   0  10
Rockport          65  78  61  82  71  /  50  10   0   0   0
Cotulla           59  82  53  92  63  /  20  10   0   0   0
Kingsville        65  84  57  88  65  /  20  10   0   0  10
Navy Corpus       66  78  63  81  72  /  30  10   0   0  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...High Rip Current Risk until midnight CDT tonight For the
     following zones: Aransas...Calhoun...Kleberg...Nueces.

GM...Small Craft Advisory until midnight CDT tonight For the
     following zones: Bays and Waterways from Baffin Bay to Port
     Aransas...Bays and Waterways from Port Aransas to Port
     O'Connor...Coastal waters from Baffin Bay to Port Aransas
     out 20 NM...Coastal waters from Port Aransas to Matagorda
     Ship Channel out 20 NM...Waters from Baffin Bay to Port
     Aransas from 20 to 60 NM...Waters from Port Aransas to
     Matagorda Ship Channel from 20 to 60 NM.

&&

TB/78...SHORT TERM
Hazardous weather outlook, Apr 29, 5:44 AM CDT, 16 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
544 AM CDT Sat Apr 29 2017

TXZ242-243-245-247-301045-
Kleberg-Nueces-Aransas-Calhoun-
544 AM CDT Sat Apr 29 2017

This hazardous weather outlook is for South Texas and the Middle
Texas Coastal Waters.

.DAY ONE...Today and Tonight

Coastal flood advisory in effect through 11AM for minor tidal
overflow along Gulf facing beaches.

Heat index values may exceed 105 to 109 degrees, possibly
isolated 110+ degrees this afternoon along the Southern Coastal
Bend.

Strong to possibly severe thunderstorms may develop late tonight
across the Northern Coastal Bend.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered thunderstorms are possible Wednesday into Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested.

TXZ231-232-241-244-301045-
Live Oak-Bee-Jim Wells-San Patricio-
544 AM CDT Sat Apr 29 2017

This hazardous weather outlook is for South Texas and the Middle
Texas Coastal Waters.

.DAY ONE...Today and Tonight

Heat index values may exceed 105 to 109 degrees this afternoon.

Isolated to scattered strong thunderstorms may occur late
tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered thunderstorms are possible Wednesday into Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested.

TXZ229-230-233-234-239-240-246-301045-
La Salle-McMullen-Goliad-Victoria-Webb-Duval-Refugio-
544 AM CDT Sat Apr 29 2017

This hazardous weather outlook is for South Texas and the Middle
Texas Coastal Waters.

.DAY ONE...Today and Tonight

Isolated strong thunderstorms are possible this afternoon around
the Victoria Crossroads area.

Strong to possibly severe thunderstorms may develop late tonight
across the Northern Coastal Bend.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered thunderstorms are possible Wednesday into Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested.

GMZ230-235-250-255-270-275-301045-
Bays and Waterways from Baffin Bay to Port Aransas-
Bays and Waterways from Port Aransas to Port O'Connor-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out
20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to
60 NM-
544 AM CDT Sat Apr 29 2017

This hazardous weather outlook is for South Texas and the Middle
Texas Coastal Waters.

.DAY ONE...Today and Tonight

Small craft advisory is in effect.

Isolated to scattered thunderstorms may occur late tonight and
Sunday morning. Some storms may be strong.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Small craft advisory in effect through Sunday morning. Brief Gale
force gusts are possible late tonight behind a strong cold front.

Scattered thunderstorms are possible Wednesday into Thursday.

Small craft advisory conditions are expected by late Wednesday
night into Thursday behind a second cold front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested.

In the hours before

Special weather statement, Apr 29, 9:29 PM CDT, 52 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
929 PM CDT SAT APR 29 2017

TXZ230>232-300315-
Live Oak-McMullen-Bee-
929 PM CDT SAT APR 29 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MCMULLEN...
NORTHWESTERN LIVE OAK AND NORTHWESTERN BEE COUNTIES...

At 928 PM CDT, a strong thunderstorm was located over Crowther, or 7
miles northwest of Choke Canyon, moving east at 40 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Choke Canyon, Calliham, Nell, Crowther, Pawnee, Whitsett and
Esseville.

LAT...LON 2869 9801 2872 9792 2870 9789 2846 9838
      2861 9849 2864 9843 2864 9834 2861 9833
      2879 9810
TIME...MOT...LOC 0228Z 255DEG 35KT 2861 9837

TB

The office that day

Everything else NWS Corpus Christi, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 9:29 PM CDTSpecial Weather StatementCRPLive Oak46 min
Apr 29, 9:34 PM CDTWind AdvisoryCRPAransas, Bee, Calhoun, Duval, Goliad, Jim Wells and 9 more6 hr
Apr 29, 9:50 PM CDTSevere Thunderstorm WarningCRPBee, Live Oak40 min
Apr 29, 10:43 PM CDTTornado WarningCRPBee, Goliad17 min
Apr 29, 11:02 PM CDTSpecial Weather StatementCRPGoliad28 min
Apr 29, 11:25 PM CDTSpecial Marine WarningCRP2 hr
Apr 29, 11:38 PM CDTSpecial Weather StatementCRPRefugio22 min
Apr 29, 11:46 PM CDTSpecial Marine WarningCRP119 min
Apr 29, 11:53 PM CDTSevere Thunderstorm WarningCRPAransas, Refugio, San Patricio35 min
Apr 30, 1:26 AM CDTSpecial Marine WarningCRP2 hr
Apr 30, 3:50 AM CDTCoastal Flood AdvisoryCRPAransas, Calhoun, Kleberg, Nueces20 hr
Apr 30, 3:50 AM CDTRip Current StatementCRPAransas, Calhoun, Kleberg, Nueces20 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.